Hepatitis C Community
Itching and broken blood vessels
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Itching and broken blood vessels

One of the symptoms that led to my Hep C diagnosis was the incredible itching that I had.  I would scratch until the area would look like a technicolor bruise on my thigh.  I have not had that happen since starting treatment but today it is happening again.  No rash.  Just the intense itching and again the scratching til it looks like a big ol' raspberry.  Does this mean that something has gone wrong with treatment?  Is something happening to my liver?
5 Comments Post a Comment
Blank
163305_tn?1333672171
It probably doesn't mean anything.
I had a spider angioma, a red spot, on my upper chest for years.
When I was diagnosed with hep C, I found it was because of my liver being damaged. Although it got smaller after my transplant it never went away.
At week 4 during tx, I noticed it had entirely disappeared.
Then it returned but my viral load has remained undetected.

BTW: I never had the itching. If you had significant liver damage, tx will not make it instantly go away.
Your liver will slowly recover if you get rid of the hep C.
Blank
Avatar_m_tn
Mey momof

Itching and liver disease has never been thoroughly understood.
An increase in bilirubin levels may sometimes have this effect and very often bili levels will rise as a result of treatment more specifically because of possible "anemia..
I would not worry about this whatsoever .The only way to ascertain what is happening as far as viral load goes is your PCR's and as far as what is actually happening functionally with your liver ,these changes as you know take place over many years and most often decades  and rarely abruptly in the confines of a few weeks of treatment..

Also  one of the main side effects of therapy in itself is "itching"

Best to you..
Will



Explanation for Cholestatic Itching
The reason for generalized itching with liver disease is not well understood, other than the apparent link with obstructed bile flow. Bile salts, chemicals closely related to bile, are deposited in your skin when bilirubin levels rise and are thought to be the primary cause of itching. Detailed research and explanations are difficult when a symptom like itching occurs with multiple different diseases, is experienced somewhat differently by each individual and responds to different treatments in different cases.
Blank
Avatar_m_tn
Mey ???    maybe that was supposed to be  "Hey"  :)
Blank
446474_tn?1404424777
Does this mean that something has gone wrong with treatment?  Is something happening to my liver?

I would doubt that anything is "wrong". Manifestations of pruritus seem to come and go for no known reason. Whether is is associated with HCV and treatment or cirrhosis.

I am not sure how disruptive it is for you, (some cirrhotics scratch with knifes (!) and permanently scar themselves) but there are a number of things you can do to treat the itching. Make sure if you plan on taking any drugs for pruritus, that you notify your treating doctor before starting and any new drug.
NOTE: A number of these drugs are to various degrees toxic to the liver!!!
----------------------------------------------------------------------------------
HCSP FACT SHEET

"Pruritus is one of the most common symptoms reported by people with
hepatitis C (20%), but is more commonly found in people with advanced
liver disease and cirrhosis.  Pruritus is itching that may be localized to a
specific part of the body such as hands and feet, but it can also be a generalized itching all over the body.  Some people even report that it feels like their internal organs itch.  Pruritus can be related to high bilirubin levels, autoimmune disease or dry skin, and can be a side effect of treatment. Use of moisturizing lotions, oatmeal baths or lotions, antihistamines, and cortisone creams and opiate drugs can help.

Recent studies are showing that dermatologic manifestations, and pruritus in particular, may be the only sign of chronic HCV; therefore it is important that health care professionals be aware of extrahepatic dermatologic manifestations, of which pruritus is an example.*  Experts believe pruritus in people with liver disease is due to the accumulation of toxins (such as bilirubin) that are not effectively processed or filtered by the damaged liver.  One function of the liver is the production of bile, which helps digest fats.  Cholestasis, or blockage of the flow of bile through the liver, can result in a build-up of bile acids and bilirubin in the blood.  High bilirubin levels cause jaundice (yellowing of the skin and eyes), and pruritus is common in people with jaundice.  Certain extrahepatic (outside the liver) conditions associated with HCV, such as autoimmune conditions, may also lead to itching.  More commonly, itching due to dry skin can be a side effect of treatment with interferon/ribavirin; this is not the same as pruritus due to advanced liver damage. Pruritus symptoms can range from annoying mild itching to severe itching that interferes with daily life.  Often the itching is worse at night, and may prevent sleep. Simple scratching typically does not relieve pruritus.  As a result, some people risk skin infection and injury by scratching themselves with sharp objects."

Treament

"Certain drugs can help reduce itching, particularly classical analgesics for neuropathic pain (gabapentin, antidepressants)  which also exhibit antipruritic efficacy upon clinical use.  Some people find that antihistamines, such as diphenhydramine (Benadryl) or hydroxyzine (Atarax), help relieve symptoms and allow better sleep.

For pruritus due to cholestasis, cholestyramine  (Questran) and colestipol (Colestid) may be effective.  These drugs are bile acid binders that attach to bile acids in the blood and help eliminate them from the  body.  They can also interfere with the absorption of other medications, so other drugs should be taken at least two hours before or after bile acid binders.  

Some studies have shown that opiate antagonists such as naloxone (Narcan), naltrexone (Revia), and nalmefene (Revex)–which are used to block the effects of opiate drugs–can also reduce severe itching.  

Phenobarbital (Luminal), ondansetron (Zofran), and ursodiol (Actigall) may also be used, and several other medications are under study.  
Rifampin, a hepatic enzyme inducer, is effective for the pruritus of cholestasis, but caution should be used in patients with preexisting liver disease because of possible hepatotoxicity.  Butorphanol has also been
shown to be effective in suppressing cholestatic pruritus.  Zoloft (Sertraline), an antidepressant often prescribed to people with hepatitis C, is also effective in reducing the itching caused by cholestatis."

http://www.hcvadvocate.org/hepatitis/factsheets_pdf/pruritus.pdf

Cheers!
Hector
Blank
Avatar_f_tn
Hmmm, I only had the intense itching on the outside of my upper arms, on and off thru-out the 20 yrs I had the Hep C (but especially when I was pregnant)
   My Bilirubin levels were a bit high, right before I went into Tx,and I had the itching at that time.
   I did keep the slightly elevated Bilirubin level, untli week 12 of Tx.
I know it's really hard, but it always helped me, to not scratch it at all, when I felt that twinge. Once I rubbed it once, it would itch, and when I itched it, it would itch intensely, until I ended up making myself bleed..and it would still itch.
   So, try distraction, or ice-water, instead of itching it.  I also found eatin spicey foods, like garlic and jalepeno, made it itch more. And being in the sun could trigger that itch.
   About 2 months into my Tx i did get an itchy rash,  I think the sun triggered it. It was on my torso, and then it rose up to my scalp. It felt like a sytemic rash, so i treated that with prescription ich pills, called Hydroxizine.
You should give those little pills a try, they are also clled "Atarax". I took them regularly for a few days, and got rid of all itching.
   These type on symptoms were the worst, when I was struggling to control my hemolytic anemia.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
Avatar_m_tn
Blank
can-do-man
IN
317787_tn?1373214989
Blank
Dee1956
DC
1815939_tn?1377995399
Blank
pooh55811
683231_tn?1408489117
Blank
flyinlynn
Auburn, WA
163305_tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
446474_tn?1404424777
Blank
HectorSF
CA